Ask a doctor

I'm 23 yrs old. Can Botox Cause Acne?

I have had several treatments of low dose accutane as a teenager. Recently, at the age of 23, I received botox injections in my forehead for migraines and brow treatment. I have never broken out on my forehead before (even as a teenager). Where I received the injections, I am developing puss like papules and painful cysts. I have been using retin-a to see if this will help with the forehead breakouts and nothing seems to work.
I called the reps for botox and they do believe that there is now a correlation between botox and acne - could it be that it is expedited by those have undergone accutane treatments? Or could this be due to the fact that I no longer can sweat out of those pores so they become plugged with toxins? Please help. I have talked to several other people who are experiancing the same symptoms.

Doctor Answers (13)

Acne breakout after Botox injection

+2

Hi NYC,

Of the hundreds of patients that I have injected with Botox, I have not seen any have acne flare ups related to the treatment. I have seen a handful of patients who have a "pimple" or two at the site of injection. In those patients we now give them prophylactic acne treatment (tetracycline, cleocin) for a few days before and after their injections. I will be interested to hear what other experts experiences have been with this side effect of Botox injections that you have experienced. Be well.

Dr. P


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

BOTOX does not worsen acne!

+1

With all the information that we have on BOTOX so far, there is nothing that suggests worsening of acne with BOTOX. If anything, trials have only shown a positive outcome in patients who had the BOTOX compared to those who had placebo!

Renita Lourdhurajan, MD, DNB
India Dermatologist
4.5 out of 5 stars 2 reviews

Botox Causing Acne

+1

There is no linkage of botox leading to acne that I am aware of.  Consult your dermatologist to explore other options. If you can provide the names of the reps that you spoke with and their contact information, I would be happy to explore the subject further with them.

Kris M. Reddy, MD, FACS
West Palm Beach Plastic Surgeon
4.5 out of 5 stars 16 reviews

You might also like...

Botox doesn't cause acne, but worth seeing a dermatologist.

+1

Botox does not cause acne, but there are several reasons you may have developed acne around the Botox area, that can be hard to identify online. For example, if you recently stopped a birth control pill, it can lead to an unexpected acne flareup that might just coincide with your injections. Or if you decided to use more Retin-A recently after not using it for a while, and are using too much, this can also lead to an acne flare, ironically. Please see a board-certified dermatologist right away so the real cause of this breakout can be identified and treated, and you can figure out what to do next time so there are no problems.

Jessica J. Krant, MD, MPH
New York Dermatologic Surgeon
5.0 out of 5 stars 40 reviews

Acne and Botox injections - Cure for acne?

+1

A recent study showed that Botox injections can actually be used to treat patients with acne.  This approach is very costly and is not a first line treatment, of course. 

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

Botox and acne

+1

I have never heard of Botox causing acne, although that would be interesting to research a bit further.  Interesting that the rep has heard this before.  The flare up  may have no correlation with the Botox treatment.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Botox does not cause acne.

+1

Botox is a powerful and effective medicine that works by entering the muscles and relaxing them. It is injected under the level of the skin and into the muscle. I have heard of no causal connection between Botox and acne.

Pat Pazmino, MD
Miami Plastic Surgeon
4.5 out of 5 stars 65 reviews

Botox with possibly contaminated needle.

+1

Hi.

Botox does not cause acne in anybody, that's for sure.  I honestly don't know what happened to you.  It is possible that the needle was accidentally contaminated, and so you got an infection at each injection point.  If that's what it is, it will go away.

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

Acne from Botox

+1

We have not seen or read of any link between Botox and Accutane. In addition, Accutane works by shrinking the sebaceous (oil) glands. Using Botox and/or Accutane would not prevent you from sweating out of these glands.

We would suggest going back to the physician that injected you or visiting your primary care physician to address this issue. We do not believe it is related to the Botox.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Botox and Acne

+1

Botox is not generally known to cause Acne. In fact there are some reports that Botox can actually improve the Acne. The mechanism of this effect on the sebaceous glands is not known but maybe similar to the effect Botox has on the sweat glands

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 44 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.